The drug manufacturer assures men that these side effects will resolve when they quit finasteride. However, some men have reported endocrine system failure a few weeks after stopping finasteride. These men are reporting persistent sexual dysfunction and physical changes, which are side effects of a massive endocrine system crash.
Propecia is 1-milligram of finasteride, a drug that was originally used for the treatment of enlarged prostate, sold in 5-milligram doses under the brand-name Proscar. Finasteride inhibits the enzyme 5-alpha reductase, which prevents the conversation of the hormone testosterone into dihydrotestosterone (DHT).
Finasteride inhibits the production of male sex hormones, which decreases problems associated with high testosterone or testosterone sensitivity, like male pattern baldness and enlarged prostate. However, if a man has low testosterone, it can cause serious problems, like sexual dysfunction and physical changes.
The warning label on Propecia states:
A small number of men experienced certain sexual side effects. These men reported one of more of the following: less desire for sex; difficulty in achieving erection; and, a decrease in the amount of semen. Each of these side effects occurred in less than 2% of men. These side effects went away in men who stopped taking Propecia.
These side effects make sense, because Propecia inhibits certain male sex hormones. However, this information does not warn that for some men, the sexual side effects do not resolve once finasteride is stopped. A growing number of men have reported persistent endocrine system problems that last months and years after stopping finasteride.
Propecia and Endocrine System Failure
The endocrine system is a series of glands located throughout the body that regulates levels of hormones and other chemicals. The endocrine system is very complicated, and hormones work together to regulate many bodily functions. Making minor changes to one part can have a massive impact on the entire system.
One symptom of Post-Finasteride Syndrome is an endocrine system crash. Men who have suffered side effects while taking Propecia quit the drug, and they expect their normal sexual function to return very soon. Instead, they find that within a few weeks’ time, they suffer a complete failure of the endocrine system, with hormone levels dropping significantly.
Even more troubling, along with the failure of the endocrine system, many men have also reported persistent sexual, mental, and physical side effects. These side effects may or may not worsen with time. Furthermore, some men have reported side effects that emerge even after stopping Propecia. These side effects can severely diminish a man’s quality of life and cause immeasurable psychological distress.
When a man suffers failure of his endocrine system, the dramatic hormonal changes may cause a wide variety of sexual problems and physical changes. Male sex hormones are vital for proper mental, physical, and sexual health. In some men, the body compensates for the drop in male hormones by increasing production of estrogen, a female sex hormone. This can cause physical changes such as enlarged male breasts (gynecomastia) or physical changes, such as female-pattern fat deposits.